Tumor necrosis factor-alpha blockers (TNF blockers), Cimzia (certolizumab pegol), Enbrel (etanercept), Humira (adalimumab), and Remicade (infliximab) Sept 2008
Audience: Rheumatological, gastroenterological and infectious disease healthcare professionals
[Posted 09/04/2008] FDA notified healthcare professionals that pulmonary and disseminated histoplasmosis, coccidioidomycosis, blastomycosis and other opportunistic infections are not consistently recognized in patients taking tumor necrosis factor-α blockers (TNF blockers). This has resulted in delays in appropriate treatment, sometimes resulting in death. For patients taking TNF blockers who present with signs and symptoms of possible systemic fungal infection, such as fever, malaise, weight loss, sweats, cough, dypsnea, and/or pulmonary infiltrates, or other serious systemic illness with or without concomitant shock, healthcare professionals should ascertain if patients live in or have traveled to areas of endemic mycoses. For patients at risk of histoplasmosis and other invasive fungal infections, clinicians should consider empiric antifungal treatment until the pathogen(s) are identified.
Previous MedWatch Alerts:
[June 3, 2008]